My Yellow Lab somehow hurt his leg/paw/shoulder while playing, walking, running, or jumping. I really don't know what happened. But he is never unsupervised while outside and only left with his brother when I leave the house, which is only for a few hours tops. So, I can attest that he most likely pulled a muscle or something while rough housing with his brother or by jumping out of our rather tall bed.
I took him to the vet after several days of the limping. They wanted to do x-rays, which would have been fine, BUT they said they would have to put him asleep for it. I said no. Anytime you put a person or an animal to sleep...there is a risk.
So the vet prescribed a pain killer and an anti-inflammatory (NSAID). After two days he seemed better and I took him off the pain killer. ( I was giving him great massages to loosen up his muscles too) I called the vet and he said to continue with the NSAID. After about the fourth day of my Lab vomiting I started to do my research on the drug.
I didn't initially think too much of the vomiting because my lab occasionally gets excited and vomits from even drinking too much water too fast. But I knew something was up.
I found a wealth of information on the internet about NSAID's adverse reactions in dogs...some were horror stories and I tried to take that all with a grain of salt. Even from the manufacturer's own website there was a lot of information about reactions. I am not going to name the NSAID brand because I feel that they all have the same potential side effects and I do not want to single out or detrimentally affect the drug company.
Now don't get me wrong this isn't really the Vet's fault. I love our vet, he is a great vet! And I don't even blame the manufacturer. They are just trying to make medications to help dogs.
Some dogs just are more sensitive or intolerable of certain meds.
Looking back I also noticed that he had to go to the bathroom middle of the night, four nights in a row. (Very unusual for him). This frequent urination was another side effect. And he had some more of the side effects as well...but I was mostly concerned with the vomiting and frequent urination.
After 5 days I quit giving the meds. On the following several days I gave him organic plain yogurt with a special puppy vitamin to help the liver and kidneys. (Udo's Pet Essentials for Dogs) I am still doing this. He is getting better. :) :) :) !!!
Also I have some wheat grass planted in a pot for the puppies and he has been eating a little more grass. (Everyone should have a pot of grass for their dogs...of course I live in AZ and we have no grass)
The side effects listed from the un-named brand of NSAID's are:
The most common side effects associated with NSAID therapy involve the digestive tract (vomiting and decreased food consumption). Liver and kidney problems have also been reported with NSAIDs. Look for the following side effects that may indicate your dog is having a problem:
Decrease or increase in appetite.
Change in bowel movements (such as diarrhea, or black, tarry or bloody stools).
Change in behavior (such as decreased or increased activity level, incoordination, seizure, or aggression).
Yellowing of gums, skin, or whites of the eyes (jaundice).
Change in drinking habits (frequency or amount consumed).
Change in urination habits (frequency, color, or smell).
Change in skin (redness, scabs, or scratching).
Unexpected weight loss.
Please do your research and keep a good eye on your dog if you administer NSAID's.